World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 5114
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
LETTER TO EDITOR
Year : 2017  |  Volume : 6  |  Issue : 3  |  Page : 693-694  

Diagnostic criteria for drug rash and eosinophilia with systemic symptoms


1 Department of Internal Medicine, Post Graduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Medicine, Post Graduate Institute of Medical Education and Research, Dr. RML Hospital, New Delhi, India

Date of Web Publication29-Dec-2017

Correspondence Address:
Dr. Ashok Kumar Pannu
Department of Internal Medicine, Post Graduate Institute of Medical Education and Research, 4th Floor, F Block, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2249-4863.222050

Rights and Permissions

How to cite this article:
Pannu AK, Saroch A. Diagnostic criteria for drug rash and eosinophilia with systemic symptoms. J Family Med Prim Care 2017;6:693-4

How to cite this URL:
Pannu AK, Saroch A. Diagnostic criteria for drug rash and eosinophilia with systemic symptoms. J Family Med Prim Care [serial online] 2017 [cited 2019 Nov 20];6:693-4. Available from: http://www.jfmpc.com/text.asp?2017/6/3/693/222050

Dear Editor,

We found the paper by Jmeian et al. concerning a case of allopurinol-related drug rash with eosinophilia and systemic symptoms (DRESS) in a patient of chronic kidney disease and gout, interesting.[1] The presence of eosinophilia, the temporal relationship of the symptoms with the initiation of treatment with allopurinol, and the marked improvement on withdrawal of the drug along with the administration of systemic corticosteroids were features suggesting the diagnosis of DRESS.

DRESS is considered a severe drug reaction with a case fatality rate of 10–20%.[2] The diagnosis is sometimes difficult since the clinical manifestations may be incomplete or nonspecific, and it can also present as a purely systemic disease without any cutaneous involvement.[3],[4]

Multiple diagnostic criteria have been developed and used to standardize the diagnosis and management of DRESS, albeit with limited success.

Bocquet et al. were the first who proposed criteria for DRESS [Table 1].[5] The Registry of Severe Cutaneous Adverse Reaction (RegiSCAR) group suggested criteria for hospitalized patients with a drug rash to diagnose DRESS syndrome [Table 2].[6] RegiSCAR constitutes a European RegiSCAR, including Stevens–Johnson syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis, and DRESS. In an effort to define more accurately the DRESS syndrome, a scoring system has also been developed the RegiSCAR scoring system [Table 3].[6] A Japanese group suggested another set of diagnostic criteria; however, universal adaptation of this criteria may be limited since one of the criteria includes HHV-6 activation and some tests, such as measurement of IgG titer anti-HHV 6, are yet not routinely available [Table 4].[7]
Table 1: Bocquet et al. proposed criteria for diagnosis of drug rash and eosinophilia with systemic symptoms/drug-induced hypersensitivity

Click here to view
Table 2: Registry of severe cutaneous adverse reaction criteria for diagnosis of drug rash and eosinophilia with systemic symptoms

Click here to view
Table 3: Registry of severe cutaneous adverse reaction diagnosis score for drug rash and eosinophilia with systemic symptoms

Click here to view
Table 4: Japanese group's criteria for diagnosis of drug rash and eosinophilia with systemic symptoms/drug-induced hypersensitivity

Click here to view


DRESS is a challenging drug adverse reaction which can cause life-threatening organ dysfunction. Clinicians must be alert to this possibility to reach the correct diagnosis and institute the appropriate management.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Jmeian A, Hawatmeh A, Shamoon R, Shamoon F, Guma M. Skin rash, eosinophilia, and renal impairment in a patient recently started on allopurinol. J Family Med Prim Care 2016;5:479-81.   Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Kumari R, Timshina DK, Thappa DM. Drug hypersensitivity syndrome. Indian J Dermatol Venereol Leprol 2011;77:7-15.   Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Sasidharanpillai S, Riyaz N, Rajan U, Binitha MP, Khader A, Mariyath OK, et al. Drug reaction with eosinophilia and systemic symptoms: Observations from a tertiary care institution. Indian J Dermatol Venereol Leprol 2014;80:221-8.   Back to cited text no. 3
[PUBMED]  [Full text]  
4.
Ben m'rad M, Leclerc-Mercier S, Blanche P, Franck N, Rozenberg F, Fulla Y, et al. Drug-induced hypersensitivity syndrome: Clinical and biologic disease patterns in 24 patients. Medicine (Baltimore) 2009;88:131-40.   Back to cited text no. 4
    
5.
Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.   Back to cited text no. 5
    
6.
Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol 2007;156:609-11.   Back to cited text no. 6
    
7.
Shiohara T, Iijima M, Ikezawa Z, Hashimoto K. The diagnosis of a DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations. Br J Dermatol 2007;156:1083-4.  Back to cited text no. 7
    



 
 
    Tables

  [Table 1], [Table 2], [Table 3], [Table 4]



 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
   References
   Article Tables

 Article Access Statistics
    Viewed1109    
    Printed8    
    Emailed0    
    PDF Downloaded113    
    Comments [Add]    

Recommend this journal